Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 71, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 21, 2004, 6:55 PM CDT for Chickasaw County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 6:55 PM CDT (23:55 UTC)
- Expired
- May 21, 2004, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Chickasaw County, IA
The radar
The La Crosse radar (KARX), 149 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 2:45 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
589 WUUS53 KARX 212355 SVRARX IAC037-220045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 655 PM CDT FRI MAY 21 2004 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHICKASAW COUNTY IN NORTHEAST IOWA * UNTIL 745 PM CDT * AT 655 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL 8 MILES SOUTHWEST OF REPUBLIC... OR ABOUT 17 MILES SOUTHWEST OF NEW HAMPTON. THE SEVERE THUNDERSTORM WAS MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILLIAMSTOWN AND TWIN PONDS PARK AROUND 705 PM CDT...BOYD AND HIGHWAY 18 63 AND COUNTY B 54 AROUND 710 PM CDT...COUNTY ROADS B 54 AND V 56 AND HIGHWAY 18 AND COUNTY V 56 AROUND 715 PM CDT... LAWLER AND JACKSONVILLE AROUND 720 PM CDT... THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHWEST WISCONSIN. LAT...LON 4276 9274 4264 9259 4297 9209 4320 9224 $$ RIECK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:15 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, May 21, 2:15 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 PM CDT FRI MAY 21 2004
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
FORECAST CONCERNS THIS PACKAGE...TSRA CHANCES AND POTENTIAL FOR
HEAVY HEAVY RAIN ACROSS THE FORECAST AREA TONIGHT AND AGAIN SAT
NIGHT.
18Z DATA ANALYSIS DEPICTED A BROAD AREA OF HIGH PRESSURE NORTH OF
THE GREAT LAKES AND A BROAD AREA OF LOW PRESSURE OVER THE CENTRAL
AND WESTERN PLAINS. FRONTAL BOUNDARY OF CONCERN...RE-ENFORCED BY
OUTFLOW FROM CONVECTION THIS MORNING...EXTENDED ACROSS NORTHERN IL
TO SOUTHEAST IA...TO SOUTHEAST SD. SHRA/TSRA FIRING NORTH OF THE
BOUNDARY AS MODERATE SOUTHWEST LOW LEVEL FLOW ADVECTS THE 1500-2500
J/KG CAPE AIRMASS SOUTH OF THE BOUNDARY NORTHEAST OVER IT. EARLY
AFTERNOON TEMPERATURES ACROSS THE FORECAST AREA REMAINING RATHER
COOL IN EAST FLOW...UNDER CLOUD COVER AND WELL NORTH OF THE FRONT.
21/12Z MODELS INITIALIZED OK. COMPARED TO 12Z RAOB DATA...GFS BETTER
INITIALIZED AT THE 850-7H LEVELS. ETA LOOKS TO HAVE INITIALIZED TOO
MUCH 850-7H TROUGHING FROM THE TX PANHANDLE THRU WESTERN NEB AND
TOO MUCH RIDGING OVER CO/NM. BOTH ETA/GFS LOOK TO HAVE DECENT HANDLE
ON SFC/UPPER LEVEL FEATURES AT 18Z. GFS LOOKS TO HAVE DONE BETTER
WITH 12Z-18Z PRECIP AMOUNTS/PLACEMENT ACROSS THE NORTH-CENTRAL U.S.
MODELS MAINTAIN GOOD CONTINUITY WITH THEIR EARLIER RUNS...BUT OFFER
SLIGHTLY DIFFERING SOLUTIONS FOR SAT NIGHT/SUN. HOWEVER...APPEARS
THESE DIFFERENCES HAVE LITTLE IMPACT ON THE SENSIBLE WEATHER THRU
THE WEEKEND. SIDED WITH THE ETA FOR THE DETAILS IN THE NEAR TERM...
THEN LEANED TOWARD THE GFS FOR SAT NIGHT THRU MON NIGHT.
FOR THE SHORT TERM...FORECAST FOR THE NEXT COUPLE DAYS HINGES ON
POSITION OF THE FRONTAL BOUNDARY. WITH MORNING AND ONGOING
CONVECTION RE-ENFORCING LOW LEVEL COOL AIRMASS OVER THE AREA...THE
FRONTAL BOUNDARY WILL BE SUPPRESSED TO THE SOUTH THRU THIS EVENING
AND SHOULD MAKE LITTLE PROGRESS NORTH. NEXT SHORTWAVE EJECTING OUT
OF THE WESTERN TROUGH LIFTS NORTHEAST ACROSS THE REGION TONIGHT.
BACKING MID LEVEL FLOW ASSOCIATED WITH THIS WAVE INCREASES THE LOW
LEVEL MOISTURE TRANSPORT AND 300-310K ISENTROPIC LIFT OF THE 1500-
2500 J/KG CAPE AIRMASS SOUTH OF THE FRONT NORTHWARD AND OVER THE
BOUNDARY TONIGHT. FORCING PERSISTS THRU MUCH OF THE NIGHT...AND WITH
PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES...LOCALLY HEAVY
RAINFALL SEEMS LIKELY. WITH TOP SOILS NEARLY SATURATED FROM RECENT
BOUTS OF RAINFALL ACROSS SEVERAL PARTS OF THE FORECAST AREA...QPFERD
AND FLOOD WATCH FOR TONIGHT LOOK GOOD. WETTEST SOILS AND GREATEST
FLOOD THREAT EXISTS ALONG AN AXIS FROM KMCW-KDEH-KDLL...AND FROM
KFBL/KRGK TO KVOK AREAS. SHORTWAVE AND STRONGER FORCING/LIFT MOVE
OFF FOR SAT...BUT THE FRONT REMAINS ACROSS OR JUST SOUTH OF THE
FORECAST AREA FOR SAT INTO SUN. STRONG SHORTWAVE DIGGING DOWN THE
BACK SIDE OF THE WESTERN TROUGH EJECTS THE SOUTHERN PORTION OF THE
TROUGH NORTHEAST ACROSS THE REGION SAT NIGHT/SUN. STRONG SFC WAVE
TRACKS NORTHEAST ALONG THE BOUNDARY TOWARD THE AREA SAT NIGHT...
THEN ACROSS THE AREA SUN. LOW LEVEL MOISTURE TRANSPORT/ISENTROPIC
LIFT/CONVERGENCE OF THE MOIST...UNSTABLE AIRMASS INCREASES ACROSS
THE FORECAST AREA AGAIN SAT NIGHT. FLOOD WATCH WILL LIKELY BE NEEDED
AGAIN SAT NIGHT...BUT WILL DEAL WITH THAT IN TIME AFTER WE GET PAST
TONIGHT/S HEAVY RAIN THREAT. STRONGER WAVE SAT NIGHT/SUN SHOVES THE
FRONT SOUTHEAST OF THE AREA SUN NIGHT...WITH A BRIEF BREAK FROM THE
PRECIP LATER SUNDAY EVENING THRU MONDAY MORNING. A NORTHERN STREAM
SHORTWAVE INDUCES YET ANOTHER CENTRAL PLAINS LOW...WITH MOISTURE/
INSTABILITY RETURN AND A CHANCE OF MORE TSRA MONDAY AFTERNOON/MON
NIGHT. TIMING OF THIS PRECIP EPISODE LIKELY TO SHIFT DEPENDING ON
HOW THE INTERVENING EPISODES OVER THE WEEKEND EVOLVE. WITH
DIFFICULTY IN KNOWING WERE THE FRONT WILL END UP DURING ANY GIVEN
PERIOD...TENDED TO FAVOR A COMPROMISE OF NUMERICAL GUIDANCE
MINS/MAXES TONIGHT THRU SUN...THEN GFS MAV AND MEX-MOS GUIDANCE
VALUES SIMILAR TO ENSEMBLE MEANS AND LOOK REASONABLE. CATEGORICAL
TSRA PROBABILITY TONIGHT. RAISED TSRA CHANCES TO LIKELY SAT/SAT
NIGHT FOR MOST/ALL OF THE FORECAST AREA.
.LONG TERM...TUESDAY THRU FRIDAY
AS PREVIOUS FORECASTER MENTIONED...THE UNSETTLED WEATHER PATTERN
LOOKS TO CONTINUE. MEDIUM RANGE MODELS REASONABLY SIMILAR THRU
27/00Z BEFORE DIVERGING WITH HANDLING OF THE MORE SIGNIFICANT
SHORTWAVES. LATEST RUNS NOT THAT CONSISTENT WITH THEIR EARLIER RUNS
AFTER ABOUT 26/00Z. STRONG RIDGE-TROUGH COUPLET IN THE EASTERN
PAC/WESTERN N.A. PERSISTS INTO EARLY NEXT WEEK...WITH MEDIUM RANGE
MODELS SHOWING DIFFERING SOLUTIONS WITH THE BREAKDOWN OF THIS
PATTERN. THIS VARIABILITY WITH A PATTERN CHANGE IS NOT ALL THAT
UNEXPECTED...IT JUST MAKES FOR A RATHER LOW CONFIDENCE FORECAST FOR
TUE THRU FRI. GFS ENSEMBLES SHOW LOW VARIABILITY THRU 12Z TUE...THEN
BECOME QUITE NOISY AS THEY TRY TO HANDLE THE TUE/WED PATTERN CHANGE.
ENSEMBLE MEAN EVOLVES INTO A BROAD UPPER TROUGH/ZONAL FLOW ACROSS
THE NORTHERN U.S. BY LATE IN THE WEEK. IF TIMING OF THE MORE
SIGNIFICANT SHORTWAVES HOLDS...THE SYSTEM EXITS MON NIGHT WITH HIGH
PRESSURE BUILDING INTO THE UPPER MIDWEST FOR A DRY DAY ON TUE.
REMOVED -SHRA CHANCE FROM TUE FOR NOW. SMALL -SHRA/-TSRA CHANCE
CONTINUES THRU MUCH OF THE EXTENDED PART OF THE FORECAST. HOWEVER
THE ENTIRE PERIOD WILL NOT BE WET. THERE WILL BE BREAKS FROM THE
PRECIP...BUT WITH THE LOW CONFIDENCE FORECAST AND INHERENT PROBLEMS
OF TIMING OF WEAKER YET SIGNIFICANT SHORTWAVES THRU THE FLOW...WHICH
DAYS IN THE 4-7 DAY TIME-FRAME WILL BE DRY IS DIFFICULT TO PIN DOWN
AT THIS POINT. TEMPERATURES LOOK TO BE NEAR SEASONAL NORMALS FOR
NEXT WEEK.
&&
.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH TONIGHT...NORTHEAST IOWA...IOWA ZONES 008>011...
IOWA ZONES 018-019-029-030.
MN...FLOOD WATCH TONIGHT...SOUTHEAST MN...MINNESOTA ZONES 079...
MINNESOTA ZONES 086>088...094>096.
WI...FLOOD WATCH TONIGHT...SOUTHWEST AND CENTRAL WI...
WISCONSIN ZONES 017...029...032>034...041>044...
WISCONSIN ZONES 053>055...061.
&&
RRSHazardous weather outlook, May 21, 11:00 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1100 AM CDT FRI MAY 21 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-220900- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 1100 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AMPLE INSTABILITY AND SUFFICIENT WIND SHEAR NORTH OF WARM FRONT COULD PRODUCE A FEW SEVERE STORMS THIS AFTERNOON AND AGAIN TONIGHT. THE PRIMARY MAIN THREAT SHOULD BE LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL IS CERTAINLY POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN COULD BE ONGOING THROUGH THE EARLY MORNING HOURS OF SATURDAY. MEANWHILE...THE FRONT WILL CONTINUE LIFTING NORTHWARD...THEN BECOME QUASI-STATIONARY OVER THE AREA. WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE...PERIODS OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH THE WEEKEND. DEPENDING UPON THE LOCATION OF THE FRONT SOME OF THE STORMS MAY BE SEVERE. IN ADDITION LOCALLY HEAVY RAINFALL IS ALSO STILL A CONCERN WITH THE ALREADY SATURATED SOILS IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED THROUGH THE WEEKEND. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. THOMPSON/RIECK
In the hours before
Local storm report, May 21, 2:43 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
243 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST 2 NE WEST UNION 42.98N 91.78W
05/21/2004 66 MPH FAYETTE IA EMERGENCY MNGR
&&
04Local storm report, May 21, 3:06 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
306 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL WONEWOC 43.65N 90.22W
05/21/2004 0.75 INCH JUNEAU WI POST OFFICE
&&
04Local storm report, May 21, 3:53 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 4 NW LANSING 43.40N 91.28W
05/21/2004 0.88 INCH ALLAMAKEE IA PUBLIC
&&
LUSSKYLocal storm report, May 21, 5:13 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0256 PM HAIL 5 N PRAIRIE DU CHIEN 43.12N 91.14W
05/21/2004 0.75 INCH CRAWFORD WI PUBLIC
&&
SHEALocal storm report, May 21, 5:16 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
516 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL 4 E SPRING VALLEY 43.69N 92.31W
05/21/2004 0.75 INCH FILLMORE MN TRAINED SPOTTER
1246 PM HAIL DE SOTO 43.43N 91.20W
05/21/2004 1.00 INCH VERNON WI POST OFFICE
1255 PM HAIL 4 NW LANSING 43.40N 91.28W
05/21/2004 0.88 INCH ALLAMAKEE IA PUBLIC
1255 PM HAIL 4 NW LANSING 43.40N 91.28W
05/21/2004 0.88 INCH ALLAMAKEE IA AMATEUR RADIO
1258 PM HAIL RETREAT 43.45N 91.08W
05/21/2004 1.50 INCH VERNON WI FIRE DEPT/RESCUE
0111 PM HAIL LIBERTY POLE 43.48N 90.90W
05/21/2004 0.75 INCH VERNON WI EMERGENCY MNGR
0113 PM HAIL 7 SE VIROQUA 43.49N 90.79W
05/21/2004 1.75 INCH VERNON WI TRAINED SPOTTER
0216 PM HAIL 1 W HILLSBORO 43.65N 90.36W
05/21/2004 0.75 INCH VERNON WI EMERGENCY MNGR
0225 PM TSTM WND GST 2 NE WEST UNION 42.98N 91.78W
05/21/2004 66 MPH FAYETTE IA EMERGENCY MNGR
0238 PM HAIL WONEWOC 43.65N 90.22W
05/21/2004 0.75 INCH JUNEAU WI POST OFFICE
0256 PM HAIL 5 N PRAIRIE DU CHIEN 43.12N 91.14W
05/21/2004 0.75 INCH CRAWFORD WI PUBLIC
&&
SHEALocal storm report, May 21, 5:35 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
535 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 1 S CASTALIA 43.10N 91.68W
05/21/2004 1.00 INCH WINNESHIEK IA PUBLIC
0217 PM HAIL 1 SE CASTALIA 43.10N 91.66W
05/21/2004 0.88 INCH WINNESHIEK IA PUBLIC
&&
BAUMGARDTThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:55 AM CDT | Severe Thunderstorm Warning | ARX | Floyd | 35 min |
| May 21, 4:51 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 24 min |
| May 21, 6:11 AM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 34 min |
| May 21, 12:31 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 29 min |
| May 21, 12:37 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 38 min |
| May 21, 1:59 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 31 min |
| May 21, 2:42 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 33 min |
| May 21, 5:48 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 57 min |
| May 21, 6:45 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.